Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 222, NWS La Crosse, WI

August 9, 1998Houston County, Minnesota; Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1998, 6:16 PM CDT for Houston County, Minnesota; Vernon County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1998, 6:16 PM CDT (23:16 UTC)
Expired
Aug 9, 1998, 7:15 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Houston County, MN, Vernon County, WI

The radar

The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:20 PM CDTThunderstorm Wind 54La Crescent, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS1 KLSE 092317 RRA
SVRLSE
MNC055-WIC123-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWESTERN WISCONSIN
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 715 PM CDT

* AT 610 PM...SPOTTERS INDICATED SEVERE THUNDERSTORMS 15 MILES EAST
  OF LA CROSSE TO 10 MILE WEST OF LA CROSSE... MOVING SOUTHEAST AT
  30 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWNSVILLE AT 625 PM
  GENOA AT 635 PM
  VIROQUA AT 645 PM

THESE STORMS PRODUCED 60 TO 70 MPH WINDS GUSTS NORTH OF LA CROSSE.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AWAY FROM WINDOWS

RRS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT SUN AUG 09 1998

LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO
ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION
ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND
SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING
CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE
PRECIPITATION CHANCES AND TIMING.

12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN
DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE
SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN
EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT
THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY
WEATHER TO FOLLOW.

SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST
WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS
SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH...
OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE
FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE
RAINFALL.

KRC

In the hours before

Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 25 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 25 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningARXWinona57 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningARXBig Stone67 min
Aug 9, 5:02 PM CDTSevere Thunderstorm WarningARXWinona58 min
Aug 9, 5:56 PM CDTSevere Thunderstorm WarningARXWinona64 min
Aug 9, 6:06 PM CDTFlash Flood WarningARXWinona3 hr
Aug 9, 4:20 PM CDTSevere Thunderstorm WarningARXBuffalo50 min
Aug 9, 5:27 PM CDTSevere Thunderstorm WarningARXLa Crosse63 min
Aug 9, 6:25 PM CDTSevere Thunderstorm WarningARXMonroe35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.